Affordable Access

deepdyve-link
Publisher Website

Response to treatment with intravitreal anti-vascular endothelial growth factors in bilateral exudative cuticular drusen

Authors
  • Durlu, Yusuf K.
Type
Published Article
Journal
American Journal of Ophthalmology Case Reports
Publisher
Elsevier
Publication Date
Apr 26, 2021
Volume
22
Identifiers
DOI: 10.1016/j.ajoc.2021.101110
PMID: 33997473
PMCID: PMC8105615
Source
PubMed Central
Keywords
Disciplines
  • Case Report
License
Unknown

Abstract

Purpose To present the response to treatment with anti-vascular endothelial growth factor (VEGF) agents of exudative cuticular drusen (CD) in a patient who developed temporary suspended scattering particles in motion (SSPiM) after injection in the symptomatic eye and full recovery of subretinal hyperreflective exudation (SHE) in the fellow eye by multimodal imaging modalities. Observations A 46-year-old patient was diagnosed with exudative CD associated with type I and II (mixed type) macular neovascularization (MNV) in the right eye, and quiescent type I MNV was detected in the left eye by en face optical coherence tomography angiography (OCTA). Bilateral flat irregular pigment epithelial detachments were found in both eyes by optical coherence tomography (OCT). A week after injection of intravitreal aflibercept (IVA), oval shaped hypersignals developed at Henle's fiber layer with a petaloid appearance and at the subfoveal space as detected by en face OCTA in the right eye. These oval hypersignals were considered as SSPiM. They disappeared 4 weeks later and did not recur. During follow-up of the patient, juxtafoveal SHE and disruption of the ellipsoid zone (EZ) were noticed in her left asymptomatic eye by OCT. Fluorescein angiography disclosed leakage at the location of the SHE. Choriocapillaris flow analyzed by cross-sectional OCTA disclosed time-dependent local alterations before and after the development of SHE. SHE recurred twice, and juxtafoveal type I MNV subsequently developed at the same location. Intravitreal ranibizumab (IVR) treatment was initiated because of distorted vision accompanied by the development of SHE and persistent subfoveal fluid accumulation, as documented by OCT during IVA treatment. Complete recovery of the EZ took place consistently in both eyes with stable vision over three years of follow-up. Conclusions and Importance Temporary SSPiM could be seen in the early period after IVA injection once but has not recurred up to three years’ follow-up in the right eye of our patient with exudative CD. Prompt and appropriate treatment of SHE by intravitreal anti-VEGF agents (IVA and IVR) prevented the permanent deterioration of visual acuity in the left eye with type I MNV at her thirty-months follow-up.

Report this publication

Statistics

Seen <100 times